Oregon, 2009

Avalanche in Oregon, March 7, 2009

March 7, 2009 · NWS PDT · 1 event in 1 county or zone

A 50 year old Enterprise, Oregon man died in an avalanche while backcountry skiing in the Eagle Cap Wilderness. Two other people were rescued.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A 50 year old Enterprise, Oregon man died in an avalanche while backcountry skiing in the Eagle Cap Wilderness. Two other people were rescued. The quarter mile long slap avalanche occurred about 1 pm. Heavy snow had fallen in the area earlier in the week.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 7, 10:18 AM PST, 2 hours 42 minutes earlier.

Area forecast discussion, Mar 7, 10:18 AM PST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1018 AM PST SAT MAR 7 2009

UPDATED AVIATION DISCUSSION

.SHORT TERM...UPDATE...UPPER LEVEL FRONT ALREADY THROUGH REGION WITH
SURFACE FRONT MOVING THROUGH WESTERN WASHINGTON AT THIS TIME. PRECIP
AT THIS TIME LARGELY ALONG AND JUST EAST OF THE CASCADE CREST...AND
MAINLY IN WASHINGTON. THIS IS DUE TO THE FACT THAT MOST MOISTURE IS
AT THE LOWER ELEVATIONS WEST OF THE CASCADES. AS SUCH WILL REMOVE
MENTION OF PRECIP FOR THIS MORNING EAST OF THE CASCADE CREST REGION.
ALSO CLOUD COVER OVER THE BASIN HAS BROKEN UP AND WILL DECREASE
CLOUD COVER OVER THIS AREA FOR THE MORNING. SHOULD SEE CLOUD COVER
INCREASE THIS AFTERNOON IN THIS AREA DUE TO CONVECTIVE PROCESSES
WORKING ON INCREASED LOW LEVEL MOISTURE FROM WEST OF THE CASCADES.
SHOULD ALSO SEE SHOWERS DEVELOP OVER THE BLUES...EASTWARD..THIS
AFTERNOON DUE TO UPSLOPE AFFECTS AND INCREASED LOW LEVEL MOISTURE.
WITH CLEARER SKIES THIS MORNING AND A MILD START (DUE TO WINDS) WILL
NUDGE HIGH TEMPS UP IN MANY AREAS. CURRENT WIND FORECASTS LOOK FINE
FOR NOW.  90

.LONG TERM...PREVIOUS DISCUSSION...LOW PRESSURE WILL DRIFT ACROSS
WA/OR MONDAY WITH CLOUDS AND SHOWERS PERSISTING. CONSIDERING THE
LACK OF SUNSHINE AND LOW 850MB/TEMPS WILL GO BELOW GUIDANCE ON HIGH
TEMPS. AS THE SYSTEM MOVES EAST DRIER CONDITIONS ARE EXPECTED FOR
TUESDAY WHEN A RIDGE OF HIGH PRESSURE DEVELOPS. THE RIDGE REMAINS
AROUND THE PACNW THROUGH THE END OF THE WEEK WITH THE DRY CONDITIONS
EXPECTED TO REMAIN WITH WARMER AFTN TEMPS.

&&

.AVIATION...18Z TAFS...VFR CONDITIONS WILL CONTINUE AT KYKM...
KPDT...KALW AND KPSC UNTIL 04Z WHEN MVFR CONDITIONS ARE POSSIBLE DUE
TO LOWERING CEILINGS IN SNOW SHOWERS. MVFR CONDITIONS WILL BEGIN AT
KRDM AROUND 10Z WHEN LOWER CEILINGS AND REDUCED VISIBILITY FROM SNOW
SHOWERS ARE POSSIBLE. WIND GUSTS TO 32 KTS ARE POSSIBLE THIS
AFTERNOON AND UNTIL AROUND 04Z THIS EVENING.  POLAN

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  45  27  36  23 /  10  40  40  30
ALW  45  27  36  23 /  20  40  40  30
PSC  48  26  39  23 /  10  20  30  20
YKM  44  22  37  20 /  10  20  30  20
HRI  48  25  39  24 /  10  20  30  20
ELN  43  21  35  18 /  10  20  30  20
RDM  44  20  35  18 /  10  20  30  20
LGD  40  22  34  18 /  10  30  40  30
GCD  42  22  35  19 /  10  30  50  30
DLS  47  29  38  24 /  20  30  30  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
90/97/99
Hazardous weather outlook, Mar 7, 5:10 AM PST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
510 AM PST SAT MAR 7 2009

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-081230-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
510 AM PST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, NORTH
     CENTRAL OREGON, CENTRAL OREGON, GRANDE RONDE VALLEY, WALLOWA
     COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

HIGH PRESSURE ALOFT WILL MOVE OUT OF THE REGION TODAY AS ANOTHER
WEATHER SYSTEM AND A COLD FRONT MOVE IN. THIS SYSTEM WILL BRING MORE
LIGHT SNOW TO THE FORECAST AREA BY THIS AFTERNOON AND
TONIGHT...AFFECTING MAINLY THE MOUNTAINS TODAY AND SPREADING INTO
THE LOWER ELEVATIONS TONIGHT. SNOW AMOUNTS WILL BE VERY LIGHT AND
WILL NOT BE ENOUGH FOR A SNOW ADVISORY. HOWEVER THOSE TRAVELING ARE
STILL URGED TO TAKE CAUTION IF TRAVEL IS NECESSARY AND BE PREPARED
FOR WINTER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW SUNDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, NORTH
     CENTRAL OREGON, CENTRAL OREGON, GRANDE RONDE VALLEY, WALLOWA
     COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

SNOW MONDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS, GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE
     MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN
     DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

AN UPPER TROUGH WILL COVER THE REGION ON SUNDAY WITH COLD
TEMPERATURES ALOFT CREATING A SOMEWHAT UNSTABLE AIR MASS IN THE
LOWER ATMOSPHERE. AS A RESULT THERE WILL BE SCATTERED TO NUMEROUS
SNOW SHOWERS IN THE MOUNTAINS WITH RAIN AND SNOW SHOWERS IN THE
LOWER ELEVATIONS. SEVERAL INCHES OF SNOW MAY ACCUMULATE IN THE
MOUNTAINS...WITH VERY LITTLE TO NO ACCUMULATION IN THE LOWER
ELEVATIONS SUNDAY AND SUNDAY NIGHT. THE UPPER TROUGH WILL LINGER
INTO MONDAY WITH CONTINUED SNOW SHOWERS IN THE MOUNTAINS. HIGH
PRESSURE WILL THEN RETURN ON TUESDAY AND CONTINUE THROUGH THE MIDDLE
OF NEXT WEEK WITH DRY CONDITIONS AND A SLOW WARMING TREND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Wallowa County

When
March 7, 1:00 PM PST
Where
Wallowa County forecast zone
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
45.445, -117.595 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Wallowa County2009-03-0750MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171755.